had surgery 3 weeks ago and have been on a narcotic pain reliever. I also am on heart meds for many years. the past weel I have had this oily smell in my nostris that is driving me crazy. It never goes away. Any insight?
Believe it or not, this is a common phenomenon. The official term for it is Phantosmia. See below for further discussion of the phenomenon. A common cause of such odors (or tastes) is medication and it has been described with a great number of meds. The following is taken from Cummings textbook of Otolaryngology. You may want to discuss this information with your doctor.
Parosmia and Phantosmia
Distortion of the sense of smell clearly bothers patients more than the loss of the sense of smell. It is difficult for patients with parosmia (distortion of inhaled odorants) to learn new names for the smells of familiar items. They are disturbed that nothing smells normal. On the other hand, patients with Phantosmia (perception of smell without an odorant present in the environment) might continuously perceive an unpleasant odor, such as rotten eggs or feces. Both these distortions can be intermittent or continuous and can be brought on by specific triggers, such as strong odors, loud sounds, and stress. The distortions can also be present in only one nostril, and simple nostril blockage can diagnose this situation. Parosmias and Phantosmias have been reported to accompany many disorders, some of which are associated with brain or psychiatric disease, such as temporal lobe tumors or seizures. For this reason, they have been believed to be of central nervous system origin. Studies by Leopold and colleagues suggest that some individuals with phantosmia may have diseased neurons in the peripheral olfactory system that are amenable to management. The etiology of phantosmias and parosmias is most often associated with a specific URI, head trauma, or the aging process. Other investigators also have noted the disorders in patients with nasal disease. Patients with these distortions of odor quality are more likely to be women and generally have decreased olfactory ability when tested.
Although medications seem to affect the taste system more than the olfactory system, many can cause olfactory dysfunction (Table 41-2). Usually the olfactory ability returns after the offending medication is discontinued, but sometimes the change is permanent.
Modified with permission from Schiffman SS. Taste and smell in disease (second of two parts). N Engl J Med. 1983;308:1275.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.